Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2022, 11:45 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2022, 11:45 AM MST (18:45 UTC)
- Expired
- Jul 25, 2022, 2:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2188 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570
WGUS55 KVEF 251845
FFWVEF
AZC015-252145-
/O.NEW.KVEF.FF.W.0020.220725T1845Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1145 AM PDT Mon Jul 25 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West Central Mohave County in northwestern Arizona...
* Until 245 PM MST.
* At 1145 AM MST, Doppler radar indicated thunderstorms producing
heavy rain near Temple Bar. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Temple Bar Campground and Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
3592 11440 3601 11444 3611 11438 3612 11434
3611 11433 3608 11431 3606 11432 3606 11431
3606 11430 3605 11429 3604 11427 3603 11426
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
759
WGUS75 KVEF 252022
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
122 PM PDT Mon Jul 25 2022
AZC015-252145-
/O.CON.KVEF.FF.W.0020.000000T0000Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
122 PM MST Mon Jul 25 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST THIS
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...
At 122 PM MST, The National Park Service reported that washes were
flowing east of Temple Bar, but Temple Bar Road and the facilities
around Temple Bar were not impacted by flooding. Heavy rain has
dissipated in the area but washes will be flowing into Lake Mead
east of Temple Bar.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Washes east and southeast of Temple Bar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
3592 11440 3601 11444 3611 11438 3612 11434
3611 11433 3608 11431 3606 11432 3606 11431
3606 11430 3605 11429 3604 11427 3603 11426
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA809
WGUS75 KVEF 252141
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
241 PM PDT Mon Jul 25 2022
AZC015-252151-
/O.EXP.KVEF.FF.W.0020.000000T0000Z-220725T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
241 PM MST Mon Jul 25 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST THIS AFTERNOON FOR
WEST CENTRAL MOHAVE COUNTY...
Flood waters from earlier heavy rainfall have likely receded near
Temple Bar. Flooding is no longer expected to pose a threat.
A Flood Watch remains in effect until 500 AM MST Wednesday for a
portion of northwest Arizona.
LAT...LON 3601 11424 3599 11423 3588 11426 3586 11432
3592 11440 3601 11444 3611 11438 3612 11434
3611 11433 3608 11431 3606 11432 3606 11431
3606 11430 3605 11429 3604 11427 3603 11426
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:58 AM MST, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 25, 4:58 AM MST, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 458 AM PDT Mon Jul 25 2022 .SYNOPSIS...Monsoon moisture continues to climb northward through the Desert Southwest, increasing chances of showers and thunderstorms across northwestern Arizona, southern Nevada, and portions of southeastern California this week. Best chances will be today and Tuesday, particularly over Mohave County where heavy rainfall could result in widespread flash flooding. && .SHORT TERM...Today and Tuesday. The monsoon. Today and Tuesday, the Desert Southwest region sits under some of the best ingredients for shower and thunderstorm development of the season so far. PWAT values between 1.5 and 2.0 inches climb northward up the Colorado River Valley, with PWATs in excess of 1.0 inch reaching much of Inyo, southern Nye, and Lincoln counties. The Las Vegas 00Z sounding shows over 50% relative humidities in the 500 to 1000 mb range, with forecast HRRR soundings over southern Mohave County showing values over 80%. Though the very low levels continue to show inverted-Vs, there is substantially more moisture below 700 mb than normal. All this to say... coupled with instability and lift, storms today have the potential to be heavy rain makers. Storms in Mohave County yesterday exhibited rainfall rates in excess of 2 inches per hour. Today, we're not only working with PWATs 150-200% of normal, but a vorticity maximum pushing northwestward out of southern Arizona. The ECMWF mean (and GEFS mean to a lesser extent) had been picking up on this feature for days, and it has now moved into the high-resolution domain. This vort lobe has the potential to kick off numerous rain-efficient storms along and ahead of it as it moves across northwestern Arizona today and into southern Nevada tonight. Though cloud cover has the potential to greatly inhibit heating today, HREF runs indicate that there will be numerous brief periods with cloud breaks that may be just enough to set off convection. That said, convective temperatures across southern Mohave County only peak in the mid-80s. The absence of direct sunlight may delay convection to later in the afternoon, but once the convective temperature is realized, according to forecast RAP soundings, it could tap into over 1000 J/kg of CAPE, with scattered thunderstorms across Mohave County in the late-afternoon. Meaning... cloud cover certainly has the potential to limit convection to a degree, but there remains high enough confidence in differential heating that could overcome this obstacle to keep us at high alert. Collaborated with Salt Lake City and Flagstaff Weather Forecast Offices this morning to expand the Flash Flood Watch to include northern Mohave County. This will go into effect at 4AM PDT this morning, lasting through 4AM PDT Wednesday morning. Looking at HREF 5 year ARIs, there continues to be an over 50% chance bullseye over northwestern Arizona and southwestern Utah. Slot canyon flash flooding in southwestern Utah results in substantial impacts into northern Mohave County in washes such as Short Creek. Additionally, the higher elevation of Mohave County (particularly Mt. Trumbull) will be enough to orographically force air parcels into very moist environments, taking very little to prevent heavy rainfall. As such, felt confident expanding the Flash Flood Watch to this zone. Additionally, there is increased confidence in an MCV formation over southwestern Utah today that will result in 500 mb vorticity advection southwestward into Lincoln County tonight. This can be seen via CAMPoPs as well as via enhanced northerly wind gusts in the HRRR, ARW, and NMM (and, of course, via the 06Z vort run of the RAP). Should this MCV come to fruition, the northerly outflow from that MCV coupled with the southwesterly outflow from the Arizona MCV could collide right over Clark County around midnight, producing gusty winds, heavy rainfall, and frequent cloud-to-ground lightning across Lincoln County along the way. The 06Z HRRR has dBZs in excess of 40 moving through Clark County, pushing into Pahrump and even portions of southern Death Valley overnight tonight. The NBM is not as sold on this outcome, but it cannot be ruled out, particularly if convection today reaches its maximum potential. .LONG TERM...Wednesday through Sunday. Monsoon moisture remains in place through the work week, with PWATs in excess of 1.0" persisting over the region. Forecast 500 mb heights show a cut-off high forming northwest of our area, which will shift the upper-level motion over our forecast area. Analogs show that similar patterns in the past have tapped into moisture over southern Utah, resulting in MCV formation pushing southwestward through southern Nevada. Both ECMWF and GEFS ensemble means would agree with this outcome, with numerous waves of 500 mb vorticity moving generally along the I-15 corridor. The NBM returns slight PoPs for the region each afternoon through the week, which I anticipate will increase as we approach the higher resolution domain. Meanwhile, temperatures hover around seasonal averages with "Low" HeatRisk across northwestern Arizona and southern Nevada, with "Moderate" persisting in the lower elevations of southeastern California. && .AVIATION...For Harry Reid...In general, winds will favor the south- southeast through the day today, before becoming northeasterly around 08Z. That said, convection at and around the terminal will result in gusty, erratic winds, with over 40 kt winds and frequent cloud-to-ground lightning possible with the strongest storms. Best chances for storms will pick up around 21Z, lasting through 10Z tonight. SCT-BKN aoa 15 kft through the TAF period. Ceilings down to 10 kft possible with overhead storms. Later tonight, storms from the north may push out a strong outflow that could arrive aoa 04Z shifting winds to the north and becoming gusty again. This outflow could also produce more thunderstorms through the midnight hour. After this activity diminishes, winds should subside through the rest of the overnight hours. Regardless, amendments will likely be needed through the TAF period, especially this afternoon and evening. For the rest of southern Nevada, northwest Arizona and southeast California...In general, winds will breeze from the south-southeast across the region today. After sunset, gusty north- northwest outflow winds will work their way down from southwestern Utah, reaching the Las Vegas Valley as early as 03Z, and the Colorado River Valley TAF sites by 05Z. Vicinity thunderstorms could result in gusty winds over 40 kts and frequent cloud-to-ground lightning at KLAS, KVGT, KHND, KEED, KIFP, and KDAG with best chances lasting from mid-afternoon through the overnight period. SCT- BKN aoa 15 kft through the TAF period with ceilings down to 10 kft possible with overhead storms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION/AVIATION...Varian/TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:35 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 7:20 PM MST | Dust Storm Warning | VEF | Mohave | 85 min |
| Jul 25, 11:36 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 1:35 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Jul 25, 1:47 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 2:27 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 4:00 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.